Autumn 2010 Hacklab

From HacktionLab: A UK-wide network tech-activists providing meet-ups, events, workshops, national skillshare gatherings and hacklabs
Jump to: navigation, search

Bradhack2010.JPG

The Autumn edition of HacktionLab tech gathering took place in Bradford at the 1 in 12 Club on 20-21st November 2010.

Report from BradLab

Friday evening

People emerged from the foggy mist to the very excellent 1-in-12 club from Nottingham, Bristol, Oxford, Bath, Sheffield, Leeds, and many other places. Chat, drinking, and general merriment took place followed by bed - with one person sleeping under the table in case of earthquakes. How we mocked him, but perhaps he had a point.

All told, around 20-25 people came to BradLab - roughly double the number from last year (so I've been told).

Saturday morning

Up at the crack of dawn (believe that and you will believe anything) to be greeting with breakfast of toast and porridge. Then set the agenda for workshops for the weekend.

Audio & radio hardware session

We had a play around with all sorts of hardware. Some of the things I remember are (my memory may well be a bit simplistic):

  • Microphones: ones with balancing produce a cleaner signal.
  • Cables: get high quality ones - with gold connectors.
  • Compressors: used to make quiet noises louder and SHOUTING quieter.
  • Mixers: Not as complicated to use as they first appear once you understand the principles. Make sure to set the input level using the gain knob, not the volume control.
  • Lots of info about setting up radio on the How to do community radio workshop page.

Hyperactive session

A workshop looking at the Hyperactive CMS that is used on some Indymedia pages - I was not there so perhaps somebody else could fill this part in.

Fixing the 1-in-12 wireless connection

Not really a workshop - just to note that this was the second urban HackLab I've been to, and both have needed to fix their wireless. Almost like we are cursed!

Lunch

Was a very fine chilli produced by folks at the 1-in-12.

Saturday afternoon

Community radio - Campcaster / VLC

Had a play around with Campcaster, a free and open source radio management application for live broadcasting, remote broadcast automation (via web-based scheduler), and program exchange between radio stations. Bits of Campcaster seemed to work quite well, but other bits did not work at all (e.g. scheduling a track on the hard drive worked, playing a streaming link did not). Also, Campcaster does not stream it's output (although perhaps this could be done with Jack?). One of the nice features of Campcaster is that it offers a way of sharing a database of tracks and playlists (but not sure this feature actually worked).

We then had a look at VLC and seemed to do the scheduling features that Campcaster offered via VLC's Telnet interface - including grabbing streaming input. One person volunteered to go away and see if they could develop a web-based interface for the VLC Telnet functions.

There was a bit of a write up of this workshop session - including some of the Telnet info.

Status.net

There was a presentation on how to use status.net to push content onto those horrible corporate data mining sites like My-Twit-Book. status net presentation

Saturday evening

Went to Kashmir - the restaurant, not the disputed Asian territory - for a rather fine curry (but be warned, they do not sell beer). Then back to the 1-in-12 (where they do sell beer). Several people went to the 1-in-12 benefit gig to see Zounds (remember them?) whilst others chatted into the small hours.

Sunday morning

Fewer hangovers that I was expecting (but perhaps people were just very good at hiding them). Breakfast, followed by ...

Syndication & aggregation

Lots of talk about the pros and cons of syndication & aggregation, including using the pub-hub-sub-hub (PUSH) protocol. Various discussions on how this might be interesting for people involved in Indymedia.

Sunday lunch

Amazingly tasty pies, chips, and salad. Not just pies, but pies with a little pastry (A) logo. 1-in-12 I love you!

Sunday afternoon

Developing apps for Android

A presentation on a development tools for Android that uses a GUI developed by MIT.

Home time

People went home, after being encouraged to take copies of the Tech Tools for Activists booklet to distribute.

Big hugs & much love to ...

  • JimDog, Protag, Jen, and all others at the 1-in-12 who made us very welcome and kept us well fed.
  • Everybody that hosted workshops.
  • Everybody else that came along willing to share there skills, and listen to all the different voices.


Here is what we said we would do

If you're interested in coming and/or wish to get involved in the next HacktionLab or future gatherings get in touch via the mailing list.

Agenda ideas

Note: these are by no means fixed!! They are just what has been skimmed off various emails on the list.

  1. How to run a local community/activist radio station using free software: a workshop to cover a simple, low-cost audio set-up and streaming software, including using Icecast, Darkice, Ices2 and (the not so free) NiceCast. Recording and monitoring your streams using Ardour. See more information about this at How to do community radio workshop
  2. Preliminary ideas and proposals for Summer 2011 BarnCamp(s).
  3. Anonymous blogging - tor and activist hosted websites
  4. Update on alternatives to Facebook - Crabgrass update and Diaspora - http://www.joindiaspora.com/2010/08/26/overdue-update.html
  5. The aggregator update - using Indymedia UK as a working project for the aggregation story, the next part. It would be great to have a UI feedback session for this maybe or to get a feature spec rolling on it.
  6. Campcaster - Let's have a play about with this! - http://en.wikipedia.org/wiki/Campcaster

Campcaster is a free and open source[1] radio management application for live broadcasting, remote broadcast automation (via web-based scheduler), and program exchange between radio stations.


Suggested timetable

This is a draft timetable. If you don't like it, change it! However, I thought it was better to have some kind of structure within which to work. A couple of points to note are that: workshops are 1 1/4 hours (75 minutes); they can take up two slots - with a break in the middle; and, there are lots of breaks! This is to allow for socialising, networking, and over-running workshops!


Friday

Arrive.

Quiet night drinking (don't get too drunk - we start early on Saturday morning!)

Bed.

Saturday

09:30 Introduction to the weekend / Ground Rules

10:00 Introductions / What have we been up to / What are we planning on doing in the near future ?

10:45 BREAK (30 minutes)

11:15 Workshop session 1.


12:30 LUNCH (90 minutes)


14:00 Workshop 2

15:15 BREAK (30 minutes)

15:45 Workshop 3

17:00 BREAK (15 minutes)

17:15 Summary of the day / feedback session

18:00 Finish / evening activities....

Sunday

10:00 Workshop 4

11:15 Break (30 minutes)

11:45 Workshop 5


13:00 LUNCH (60 minutes)


14:00 Summary / feedback / goodbye session

15:00 Finish

Personal tools